Georgia, 2014

Hail in Georgia, June 16, 2014

June 16, 2014 · NWS FFC · 2 events in 1 county or zone

Although high pressure dominated the Southeast aloft, a weak boundary remained in place across central Georgia on the afternoon of the 16th. Several showers and thunderstorms formed, and one became severe with large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Although high pressure dominated the Southeast aloft, a weak boundary remained in place across central Georgia on the afternoon of the 16th. Several showers and thunderstorms formed, and one became severe with large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 16, 1:57 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 16, 1:57 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
257 PM EDT MON JUN 16 2014

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
CURRENTLY... A SUBTLE SURFACE TROUGH ACROSS THE EASTERN HALF OF THE
STATE IS PROVIDING THE FOCUS FOR SLOW MOVING SHOWERS AND
THUNDERSTORMS... PRODUCING VERY HEAVY RAIN. A CLUSTER ACROSS PARTS
OF FAR NORTHEAST GA HAS RECENTLY PROMPTED A FLASH FLOOD WARNING FOR
FAR SOUTHERN FANNIN COUNTY. HEAVY RAIN WILL CONTINUE TO BE THE MAIN
THREAT WITH STORMS THIS AFTERNOON AND EVENING. THIS CONVECTION WILL
QUICKLY DIMINISH BY 9-10 PM WITH LOSS OF DAYTIME HEATING.

EXPECT A PERSIST PATTERN FOR THE SHORT TERM AS MODELS SHOW A
WEAK/DIRTY RIDGE REMAINING PARKED OVER THE SOUTHEAST STATES... WHILE
A SUBTLE LEE-SIDE SURFACE TROUGH CONTINUES TO MEANDER ACROSS PARTS
OF THE FORECAST AREA. THE SURFACE TROUGH... COUPLED WITH A
SUFFICIENT LOW LEVEL MOISTURE AND MODERATE DAYTIME INSTABILITY WILL
WARRANT A CHANCE OF AFTERNOON/EVENING STORMS AGAIN ON TUESDAY FOR
MOST AREAS. ALTHOUGH A STORM COULD DEVELOP ANYWHERE ON TUESDAY... IT
APPEARS THE GREATER STORM THREAT SHOULD BE GENERALLY FROM ABOUT
NEWNAN TO WASHINGTON AND AREAS NORTHWARD WHERE THE SURFACE TROUGH IS
EXPECTED TO BE A BETTER FOCUS. LACK OF WIND SHEAR AND CONTINUED
MID-UPPER RIDGE INFLUENCE SHOULD HOLD STORMS BELOW SEVERE LIMITS
AGAIN ON TUESDAY... HOWEVER... EXPECTED SLOW MOVEMENT WILL ONCE
AGAIN RESULT IN A THREAT OF LOCALLY HEAVY RAIN AND POSSIBLY SOME
BRIEF FLOODING FOR A FEW AREAS TUESDAY AFTERNOON-EARLY EVENING.

OTHERWISE... PERSISTENCE SEEMS TO BE THE SAFE BET FOR TEMPS... WITH
LOWS IN THE MID-UPPER 60S TO LOWER 70S... AND HIGHS MOSTLY IN THE
90S... EXCEPT COOLER 80S IN THE MOUNTAINS.

39

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MAINLY ONLY TWEAKS TO THE LONG TERM BASED ON THE LATEST GUIDANCE.

BDL

PREVIOUS DISCUSSION...
EXTENDED IS FOLLOWING THE SAME TRENDS AS IT HAS BEEN THE PAST FEW
DAYS...WITH UPPER RIDGING DOMINATING THE AREA AND THE TAIL END OF A
WEAK FRONT MOVING INTO NORTH GEORGIA BY MIDWEEK. THIS ALONG WITH
OROGRAPHIC LIFT WILL HELP TO ENHANCE AFTERNOON CONVECTION. EXPECT AN
INCREASING TREND IN TEMPERATURES WITH HIGHS INTO THE MID 90S IN SOME
AREAS ESPECIALLY CENTRAL AND SOUTH BY THE END OF THE WORK WEEK.
CURRENT GUIDANCE IS WANTING TO BACK OFF JUST A TAD ON TEMPS TOWARD
THE END OF THE EXTENDED AS THE UPPER RIDGE BEGINS TO BREAK DOWN AND
ADDITIONAL MOISTURE OVERSPREADS THE AREA.

TDP

&&

.AVIATION...
18Z UPDATE...A DIRTY MID-UPPER RIDGE AND WEAK SURFACE TROUGH
ACROSS THE AREA WILL RESULT IN SCATTERED AFTERNOON/EVENING SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND AGAIN ON TUESDAY... WITH THE
MORE FAVORABLE TIME BETWEEN 20-24Z AT ATL. EXPECT SUFFICIENT LOW
LEVEL MOISTURE TO PRODUCE BKN050 BY 18Z EACH AFTERNOON. CONVECTION
SHOULD GREATLY DIMINISH BY 02Z WITH FEW100 TO SKC EXPECTED
OVERNIGHT. PATCHY MVFR FOG IS POSSIBLE AGAIN TONIGHT FOR AREAS
THAT SEE SOME RAIN. WINDS TRICKY... BUT SHOULD SEE L&V
OVERNIGHT... MAINLY SSW AT 7KTS OR LESS ON TUE.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM CONFIDENCE ON WINDS AND TSRA EFFECTING ANY AIRPORT. HIGH
CONFIDENCE ON REMAINING ELEMENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          68  94  68  94 /  60  30  30  20
ATLANTA         71  92  72  92 /  40  30  30  20
BLAIRSVILLE     63  87  64  87 /  60  40  30  30
CARTERSVILLE    67  93  68  93 /  20  30  20  20
COLUMBUS        69  94  70  94 /  30  20  20  20
GAINESVILLE     69  92  70  92 /  50  40  30  20
MACON           67  95  67  94 /  60  20  20  20
ROME            66  95  67  93 /  20  20  20  20
PEACHTREE CITY  66  92  66  92 /  40  30  30  20
VIDALIA         70  94  70  93 /  30  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...39
LONG TERM....BDL
AVIATION...39
Hazardous weather outlook, Jun 16, 10:50 AM EST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1150 AM EDT MON JUN 16 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1150 AM EDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA. SOME
STORMS MAY BE STRONG PRODUCING GUSTY WINDS...FREQUENT LIGHTNING...
AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jun 16, 12:30 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
130 PM EDT MON JUN 16 2014

GAZ009-161800-
130 PM EDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN TOWNS COUNTY UNTIL 200 PM EDT...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE BLUE MOUNTAIN SHELTER...MOVING
NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
TOWNS COUNTY THROUGH 200 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE THE BLUE MOUNTAIN SHELTER...BRASSTOWN BALD AND MOUNTAIN
SCENE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
RISING WATER ON CREEKS AND STREAMS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3488 8365 3482 8365 3480 8367 3479 8377
      3482 8378 3487 8381 3491 8380
TIME...MOT...LOC 1729Z 213DEG 4KT 3482 8377
Special weather statement, Jun 16, 12:43 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
143 PM EDT MON JUN 16 2014

GAZ006-008-015-016-161845-
143 PM EDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN IN WHITE...UNION...
LUMPKIN AND FANNIN COUNTIES UNTIL 245 PM EDT...

AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF THUNDERSTORMS WITH HEAVY RAIN FROM AROUND THE SMITHGALL WOODS
CONSERVATION AREA TO CAMP MERRILL...MOVING NORTHEAST AT 10 MPH.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND ROADS IN WHITE...UNION... LUMPKIN AND
FANNIN COUNTIES...INCLUDING AREAS AROUND QUALATCHEE LAKE...THE
SMITHGALL WOODS CONSERVATION AREA...CAMP COLEMAN LAKE...CAMP
MERRILL...TURNERS CORNER...NIMBLEWILL...PORTER SPRINGS...THE GOOCH
MOUNTAIN SHELTER...THE STOVER CREEK SHELTER...THE HAWK MOUNTAIN
SHELTER...ROBERTSTOWN...HELEN...UNICOI STATE PARK...SUCHES AND THE
WHITLEY GAP SHELTER. ADDITIONALLY...COUNTRY ROADS...WOODLANDS AND
FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR
FLOODING.

&&

LAT...LON 3467 8369 3463 8381 3460 8402 3455 8412
      3454 8417 3463 8419 3471 8425 3477 8408
      3481 8394 3479 8366
TIME...MOT...LOC 1740Z 239DEG 8KT 3472 8378 3467 8392
          3465 8415
Special weather statement, Jun 16, 1:37 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
237 PM EDT MON JUN 16 2014

GAZ008-009-161915-
237 PM EDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN UNION AND TOWNS COUNTIES UNTIL 315 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM AROUND TRACK ROCK AND BRASSTOWN BALD...MOVING
WEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
UNION AND TOWNS COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE BRASSTOWN BALD...YOUNG HARRIS...TRACK
ROCK AND BLAIRSVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND RISING WATER ON CREEKS AND STREAMS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3495 8377 3482 8377 3482 8399 3499 8398
TIME...MOT...LOC 1835Z 097DEG 4KT 3488 8385
Special weather statement, Jun 16, 2:32 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
332 PM EDT MON JUN 16 2014

GAZ097-162015-
332 PM EDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN LAURENS COUNTY UNTIL 415 PM EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM EAST DUBLIN TO HARLOW...MOVING SOUTHWEST AT 10
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS LAURENS COUNTY THROUGH 415 PM EDT. SOME LOCATIONS IN THE PATH
OF THESE STORMS INCLUDE BREWTON...EAST DUBLIN...DUDLEY...DUBLIN...
HARLOW...DEXTER...RENTZ AND CADWELL. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3244 8315 3258 8305 3262 8281 3259 8275
      3233 8287 3230 8307
TIME...MOT...LOC 1932Z 032DEG 9KT 3254 8286 3249 8293
          3250 8300
Special weather statement, Jun 16, 3:58 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT MON JUN 16 2014

GAZ049-060-072-073-162145-
458 PM EDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN PUTNAM...MORGAN...JONES AND BALDWIN COUNTIES UNTIL 545 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM HARMONY TO EATONTON AND STANFORDVILLE...MOVING
SOUTHWEST AT 15 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PUTNAM...MORGAN...JONES AND BALDWIN COUNTIES THROUGH 545 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FLAT ROCK...
HARMONY...BUCKHEAD...ROCK EAGLE 4-H CENTER...WARFIELD...EATONTON...
ETHRIDGE...GODFREY...THE CENTRAL GEORGIA EXPERIMENT STATION...
RESSEAUS CROSSROADS...BLOUNTSVILLE...WILLARD AND STANFORDVILLE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3321 8332 3312 8337 3309 8355 3343 8354
      3360 8335 3360 8334 3337 8327
TIME...MOT...LOC 2057Z 042DEG 12KT 3345 8339 3330 8335
          3322 8339
Special weather statement, Jun 16, 4:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT MON JUN 16 2014

GAZ094-095-162200-
510 PM EDT MON JUN 16 2014

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN PEACH AND HOUSTON COUNTIES UNTIL 600 PM EDT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND ROBINS AIR FORCE BASE TO SAND BED...MOVING
WEST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PEACH AND HOUSTON COUNTIES THROUGH 600 PM EDT. SOME LOCATIONS
IN THE PATH OF THESE STORMS INCLUDE ROBINS AIR FORCE BASE...
BONAIRE...ELBERTA...KATHLEEN...SAND BED...WARNER ROBINS...
HAYNEVILLE...CLINCHFIELD...MOSS OAK...MEADOWDALE...HOUSTON LAKE...
GROVE PARK...GROVANIA...ELKO AND PERRY. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3230 8378 3248 8379 3264 8378 3268 8364
      3266 8362 3266 8357 3263 8354 3261 8355
      3258 8354 3256 8355 3255 8354 3239 8353
TIME...MOT...LOC 2110Z 071DEG 4KT 3261 8359 3253 8360
          3245 8359

The radar

The Robins AFB radar (KJGX), 25 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Houston

When
June 16, 4:15 PM EST to 4:20 PM EST
Where
Houston County, 1.37 mi NW of Wallston
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
32.633, -83.618

A CoCoRaHS observer reported quarter-sized hail.

Hail, Houston

When
June 16, 4:26 PM EST to 4:31 PM EST
Where
Houston County, 1.75 mi W of Wallston
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.620, -83.630

The Robins AFB fire department reported dime-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523174, 523173.